Hyperglycaemia is something you will encounter frequently. In this article, we focus on how to approach hyperglycaemia and identify diabetic emergencies. If your patient is ketotic or has significant hyperglycaemia (>30mmol/L), consider DKA or HHS respectively which are covered in a separate article.
If you prefer video tutorials, check out Sweet & Salty.
Hyperglycaemia may be the first indication that a patient is unwell. When the human body is under stress e.g. myocardial infarction or infection, as a result, the blood sugar may rise. It is therefore critical that you always first check if there are any features of a more urgent illness. Beyond that, the risk of hyperglycaemia is that of dehydration and electrolyte disturbance from polyuria. It is important to consider these risks when treating someone with hyperglycaemia.
Assessing the hyperglycaemic patient
When bleeped, ask the nurse about:
- Recent observations and trend
- Blood/urinary ketones
- Whether the patient is able to eat & drink
- AVPU score
If the patient is unable to eat or drink & they are hyperglycaemic, “sliding scale” or a variable rate insulin infusion is usually the right way to go.
If it is an emergency (e.g. hypotensive, tachycardic, less than alert or confused) then proceed to an urgent review of ABCDE & consider a medical emergency call if haemodynamically unstable. Ask the nurse to meet you with IV fluids and a cannula kit if needed.
It is important to rapidly identify patients with diabetic ketoacidosis (DKA) or hyperosmolar hyperglycaemic state (HHS) as they carry a very high mortality. Ensure you urgently obtain a VBG, U&Es and for HHS a lab glucose & serum osmolality.
In hospital, the targets for patients are often slightly relaxed to 6-10mmol/L to avoid hypoglycaemia when patients are unwell. Hypglycaemia in hospital is a lot more serious & frequent – patients who are unwell are more prone to hypoglycaemia & are less able to react or obtain help when they’re unwell.
If the blood glucose is high (≥15 mmol/L) with no features of an emergency (i.e. negative ketones and patient is well & asymptomatic) your aim is to:
- Identify the trigger
- Look at the trend
- Titrate the medications & consider the need for a correction dose
Step 1) Identify and treat common triggers:
- Acute major illness e.g. sepsis, ACS, stroke or pancreatitis
- Missed medications e.g. omitted when patient not eating or drinking
- New medications interfering with glucose regulation e.g. glucocorticoids, some antipsychotics
- Excessively sugary foods e.g. fruit juice, desserts
Step 2) Look at the trend
- If this is acute (24-48 hours), it suggests a trigger such as illness, interfering medication or food
- If this is chronic, it suggests inadequate treatment
- Always measure an HbA1c to identify & confirm hyperglycaemia to support adding in additional medication
Consider the pattern of hyperglycaemia
- Are all the blood sugars raised? This suggests the current treatment needs increasing or new medication should be started.
- Are the blood sugars raised at a specific time?
- Waking or pre-breakfast hyperglycaemia suggests the evening medication or long-acting insulin is insufficient
- Hyperglycaemia after meals suggests a carbohydrate-heavy meal or insufficient treatment with meals.
- Beware though of the blood sugar that’s raised before & after a meal. For example, if a patient has a blood sugar of 15 mmol/L before & 2 hours after a meal, their blood sugar spike with the meal was adequately managed. Instead, they need more basal or long-acting cover
Step 3) Titrate the medications
Make sure you’ve read our article on Medications in Diabetes which will help you understand the various treatments. This is particularly important in a patient not known to have diabetes or if you think a patient needs to start a new additional therapy – you should always discuss these patients with your seniors & obtain support from the diabetes team if needed.
Key tips for titrating antihyperglycaemics
- The aim is “good” control not excellent. This is to avoid hypoglycaemia in hospital, but also when patients are discharged and go back to their usual activities & food. Overnight hypoglycaemia is even more dangerous!
- Increase the medications only if a patient has a raised blood sugar consistently over at least 2 days. This is to avoid increasing medication due to a one-off event e.g. ice cream
- Be very careful if the patient’s renal function is worsening – this will increase the potency of drugs
- As long as there are no contraindications, you can start or uptitrate metformin very easily. The main barriers are lactic acidosis, kidney disease & gastrointestinal side effects
- For gliclazide (the most commonly used sulphonylurea), you can increase in increments of 40 mg depending on when the hyperglycaemia is occurring. Morning hyperglycaemia suggests the dose at dinner needs increasing and evening hyperglycaemia suggests the morning dose needs to be increased.
- There are three commonly used regimes:
- Long-acting only (usually at bedtime)
- Mixed insulin twice daily (also known as biphasic) usually with breakfast & dinner
- Basal-bolus (short-acting with each meal & long-acting usually at bedtime)
- Once or twice daily insulin is unlikely to achieve good glycaemic control as it doesn’t mimic what the body does (i.e. peaking with every meal). Aiming for tight control with these regimes will usually result in hypoglycaemia
- In older, frail or terminally unwell patients, you should relax the target blood sugars as the risks of tight control outweigh any benefits (risk of falls & life-threatening hypoglycaemia)
How to titrate insulin
- If the fasting blood sugar is high, we will usually increase the long-acting insulin by about 10% at a time and wait at least 2 days before re-adjusting
- If the post-meal blood sugar is raised (compared to the pre-meal), then usually we adjust the short-acting insulin by 1-2 units and review the next day whether a further increase is required
Correction doses of insulin
As mentioned before, the risks of hyperglycaemia are dehydration & electrolyte disturbance. Simply prescribing stat doses of short-acting insulin, doesn’t address this. It lowers the blood sugar temporarily without addressing the underlying trigger, titrating the medication to prevent this from happening again nor addressing dehydration or electrolyte disturbances. It can also be very dangerous due to the high risk of causing hypoglycaemia. For these reasons, make sure you’re doing it to help the patient rather than “treating a number”.
It is advised that you discuss correction doses of insulin with a senior.
When to give a stat dose?
- For Type 1 Diabetes with hyperglycaemia – they are usually experts and will sort this out themselves
- If there is a long time until the next insulin dose & you have addressed the underlying issue, titrated the medication & addressed any dehydration
Which insulin to use?
Short-acting insulin should be given with a meal to avoid the peak causing hypoglycaemia. Actrapid should generally be avoided. It takes 2 hours to peak & continues working for around 8 hours. It therefore often kicks in after the blood sugar has naturally come down resulting in severe hypoglycaemia. In comparison, Novorapid peaks in an hour & lasts up to 4 hours. You can consider small doses of long-acting insulin, which will gently bring the blood sugars down reducing the risk of severe hypoglycaemia.
Further reading & references
- Endocrine Society – a more detailed guideline of how to manage hyperglycaemia
- Endotext – a review of texts on managing hyperglycaemia
- Inpatient hyperglycaemia in older patients
- UpToDate – Management of diabetes in hospitalised patients
- American Guidance
- American Guidance – tips on adjusting oral therapies, starting and adjusting insulin
Original article written by Dr Helena Fawdry (FY1)
Updated June 2021 by Dr Akash Doshi (ST3)
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?
8 thoughts on “Hyperglycaemia”
So so useful as I really struggle with this topic! Thanks as always!
My absolute pleasure!
Love the article! In the paragraph about titrating insulin, the second point about the post-meal titration and adjusting insulin by 1-2 units. Is this the short acting insulin or the long-acting insulin? Thanks 🙂
Short-acting as that’ll be the meal-time insulin! Thanks for asking 🙂
This might be too specific but could you write a bit on carb counting? I’m dealing with a younger cohort of patients now including many type 1 diabetics who carb count with ratios like 1:8 etc. I have a vague idea of what it means but I get confused by the calculations, and how am I supposed to prescribe it if they’re the ones working out the doses all the time?
Thanks for this article though, very high quality and very useful!
It depends on your local policy, but in the adult world we usually prescribe a range and in the instructions put for patient to calculate as per their carbohydrate ratio. T1DM have typically gone through a structured education course so they’re able to know how to calculate these doses and would know how much carbohydrates are in various foods they commonly eat (or will know how they can look it up). Unless you’re experienced, you shouldn’t be calculating it for them.